Quarterly of Applied Mathematics

Quarterly of Applied Mathematics

Online ISSN 1552-4485; Print ISSN 0033-569X

   
 

 

Use of classical variational principles to determine bounds for the effective bulk modulus in heterogeneous media


Authors: M. Beran and J. Molyneux
Journal: Quart. Appl. Math. 24 (1966), 107-118
DOI: https://doi.org/10.1090/qam/99925
MathSciNet review: QAM99925
Full-text PDF Free Access

Abstract | References | Additional Information

Abstract: Bounds are here derived for the effective bulk modulus in heterogeneous media, denoted by $ k*$, using the two standard variational principles of elasticity. As trial functions for the stress and strain fields we use perturbation expansions that have been modified by the inclusion of a set of multiplicative constants. The first order perturbation effect is explicitly calculated and bounds for $ k*$ are derived in terms of the correlation functions $ \left\langle {\mu '(0)k'(r)k'(s)} \right\rangle $ and $ \left\langle {\left[ {k'(r)k'(s)/\mu (0)} \right]} \right\rangle $ where $ \mu '$ and $ k'$ are the fluctuating parts of the shear modulus $ \mu $ and the bulk modulus, $ k$, respectively. Explicit calculations are given for two phase media when $ \mu '(x) = 0$ and when the media are symmetric in the two phases. Results are also included for the dielectric problem when the media are composed of two symmetric phases.


References [Enhancements On Off] (What's this?)

  • [1] Z. Hashin, Applied Mechanics Reviews, 17, 1 (1964)
  • [2] Z. Hashin and S. Shtrikman, A variational approach to the theory of the elastic behaviour of multiphase materials, J. Mech. Phys. Solids 11 (1963), 127–140. MR 0159459, https://doi.org/10.1016/0022-5096(63)90060-7
  • [3] M. Beran, Nuovo Cimento 38, 771 (1965)
  • [4] J. Molyneux and M. Beran, Statistical properties of the stress and strain fields in a medium with small random variations in elastic coefficients, J. Math. Mech. 14 (1965), 337–351. MR 0178611
  • [5] M. Beran and J. Molyneux, Statistical properties of the electric field in a medium with small random variations in permittivity, Nuovo Cimento (10) 30 (1963), 1406–1422 (English, with Italian summary). MR 0164422
  • [6] I. S. Sokolnikoff, Mathematical theory of elasticity, McGraw-Hill Book Company, Inc., New York-Toronto-London, 1956. 2d ed. MR 0075755
  • [7] Z. Hashin and S. Shtrikman, Journal of Applied Physics, 33, 3125 (1962)
  • [8] W. Brown, Trans. Rheology Soc. 9, 1, p. 357 (1965)


Additional Information

DOI: https://doi.org/10.1090/qam/99925
Article copyright: © Copyright 1966 American Mathematical Society


Brown University The Quarterly of Applied Mathematics
is distributed by the American Mathematical Society
for Brown University
Online ISSN 1552-4485; Print ISSN 0033-569X
© 2017 Brown University
Comments: qam-query@ams.org
AMS Website